Kentucky, 2019

Flooding in Kentucky, February 9 to 28, 2019

February 9 to 28, 2019 · NWS PAH · 18 events in 16 counties and zones

Moderate to major river flooding developed during the month. After a wet January, the active weather pattern continued into February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate to major river flooding developed during the month. After a wet January, the active weather pattern continued into February. Frequent moderate to heavy rain events continued pushing not only the monthly and seasonal precipitation totals higher but also the rivers. The winter of 2018-19 ended up being the fourth wettest winter on record at Paducah, where records go back to 1937. February was the second wettest February on record at Paducah. The monthly rainfall total at Paducah was 10.42 inches. Persistent south to southwest winds aloft brought a steady supply of moisture from the Pacific or the Gulf of Mexico into the region. Fronts that lifted north across the region brought southerly winds and moisture into the lower levels. When the two coincided, areas of very heavy rain occurred. Record rainfall in the Cumberland and Tennessee Valleys sent a large volume of water into Kentucky and Barkley Lakes. Both lakes crested around 367 feet, 8 feet above their summer pool stage. For many locations on the lower Ohio River, it was the highest stage since the historic 2011 flood. The flood crest at Paducah was tied with the 1950 flood for the second highest since the Flood of 1937. The 2011 flood remains the worst flood since the Flood of 1937 at Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 5:36 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 9, 5:36 AM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
536 AM CST Sat Feb 9 2019

.UPDATE...
Issued at 532 AM CST Sat Feb 9 2019

For aviation section only.

&&

.SHORT TERM...(Today through Monday night)
Issued at 335 AM CST Sat Feb 9 2019

Temperatures will begin a slow moderation as we head through the
weekend and the arctic surface high pressure to our north shifts
east toward the mid Atlantic Coast. After another dry day with
temperatures staying in the 30s for the most part, warm advection
overrunning is expected to get going later tonight, Sunday and
Sunday night, leading to increase chances for precipitation from
west to east. Enough cold air should remain entrenched over
southeast MO/srn IL/sw IN and nrn portions of western KY during
the onset of precip Sunday morning to warrant a mention of a light
wintry mix until surface temperatures rise above the freezing
mark in all areas Sunday afternoon. Over se MO/srn IL and far wrn
KY, where warm air aloft will be intruding from the southwest,
light freezing rain is expected to at least play some role in the
equation. Even though only minor precip amounts are anticipated
before a change to plain rain Sunday, very light amounts of
freezing rain or a wintry mix could lead to travel impacts, esp
around the time church-goers will be venturing out Sunday morning.
Therefore, decided to issue a winter weather advisory for those
above mentioned locations. Will run it from late tonight through
the morning hours Sunday, but will likely need to be trimmed
earlier over southern areas that warm above freezing quicker.

After a change to all liquid precip Sunday afternoon/evening,
colder air should filter back south Sunday night, as a cold front
settles south into the OH River Valley. This may serve to change
any light precip back over to a bit of light freezing rain, mainly
over our far northwest counties of IL/MO, but most locations
should just be contending with a cold rain.

Next forecast challenge lies with the increasing potential for
another significant rain event over much of the forecast area
Sunday night, Monday and Monday night. A very potent storm system
that will be moving into the western U.S. this weekend will
eventually dig southeast into the high western Plains on Monday.
This will induce surface cyclogenesis over KS/OK region during
the day. A warm front extending east from the sfc low will set up
eastward across nrn TN Monday, then lift north across the
forecast area monday night as the surface low moves east through
MO.

An extended fetch of southwesterly flow aloft and forced parcel
ascent will interact with the warm front, and serve copious
amounts of moisture along and north of the sfc boundary, with
PWATs exceeding 1.25" (2 to 3 standard deviations above the mean)
in some locations of se MO and wrn KY and far southern IL/IN
later Monday and Monday night. Right now, we are looking at the
potential for a large 3-4" swath of rain to develop in the Sunday
night through Monday night time frame. Not only could this lead to
additional areal flooding concerns over saturated grounds, it
would also surely exacerbate the ongoing main-stem river flooding
over the region. Will issue a hydrologic outlook with this
forecast package to address concerns. However, future flood
watches seem very likely as the main event gets a bit closer in
time.

.LONG TERM...(Tuesday through Friday)
Issued at 335 AM CST Sat Feb 9 2019

The primary focus in the long term is the potential for yet another
round of rain showers Thursday into Friday. Even though there is
room for improvement in model agreement, forecast confidence is
still higher than average with a persistent signal for a wet period
during this time frame.

But we have to get rid of the early week system first. Starting with
12Z Tuesday, an area of surface low pressure is forecast to be
positioned somewhere across the Middle Mississippi Valley. Compared
with the 00Z ECMWF, the GFS is faster and further north with the
track and progression of the low. Meanwhile, the CMC has trended
towards the ECMWF over the past 24 hours. The GFS and ECMWF ensemble
means would support the further north track of the GFS, but the
slower frontal passage of the CMC/ECMWF. As a result, the forecast
blend maintains a chance of showers on Tuesday, with a diminishing
trend from west to east noted throughout the day.

Dry weather will take hold Tuesday night and last through Wednesday
night as a ridge of high pressure passes through mid week. Shortwave
energy over the Intermountain West mid week is forecast to rapidly
stream eastward into the Central Plains on Thursday. As this occurs,
surface low pressure generates over the Plains Wednesday night into
Thursday before moving into the Mississippi Valley by Friday. While
forecast models are not in the best agreement with respect to the
track and timing of the low, there is nonetheless a strong signal
for another wet period from Thursday into Friday.

Model average QPF at this point suggests another half inch to an
inch over most of the area, which will only act to aggravate ongoing
river flooding. With the low forecast to pass near or north of the
area, the pattern suggests little potential for wintry precipitation
at this time.

Temperatures through the period will oscillate some, with highs
generally forecast in the 40s/50s Tuesday through Friday. Lows near
30 Tuesday night are expected to moderate into the upper 30s to
lower 40s Wednesday and Thursday nights before dropping back into
the 20s by Friday night.

&&

.AVIATION...
Issued at 532 AM CST Sat Feb 9 2019

Expect VFR conditions ot continue right through today and most of
tonight...thoough mid levels cigs around 5-6 kft will be moving in
after midnight tonight in advance of the next weather system.
Areas of light freezing rain will be possible 09-12z over se MO
into sw IL/far west KY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 3 AM to noon CST Sunday for
     ILZ075>078-080>094.

MO...Winter Weather Advisory from 3 AM to noon CST Sunday for MOZ076-
     086-087-100-107>112-114.

IN...None.
KY...Winter Weather Advisory from 3 AM to noon CST Sunday for KYZ004-
     005-007.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...RJP
AVIATION...GM
Hazardous weather outlook, Feb 9, 4:30 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
430 AM CST Sat Feb 9 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
430 AM CST Sat Feb 9 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A light wintry mix of precipitation is expected late tonight over
all except southern portions of western Kentucky. A period of
light freezing rain is also expected. Please see the winter
weather advisory product for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A light wintry mix of precipitation is expected Sunday morning
over all except southern portions of western Kentucky. A period of
light freezing rain is also expected. Please see the winter
weather advisory product for more information.

Heavy rains are expected to return to much of the region Sunday
night through Monday night. From 2 to 4 inches of rain are now
anticipated over most areas, with locally higher amounts possible.
Not only could this lead to areal flooding, it could also
exacerbate the on-going river flooding across much of the quad
state region.

Levels will rise on several area rivers through the week, with
light to moderate flooding expected to develop at numerous
points.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 flood. Local standard time, as filed.

Flood, Ballard

When
February 9, 10:00 AM CST to February 28, 11:59 PM CST
Where
Ballard County, 1.39 mi SW of Holloway to 3.57 mi S of East Cairo
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
37.056, -89.168

Major flooding on the Ohio River closed numerous county roads and a few state roads. U.S. Highway 60/62 was closed from Wickliffe to the Ohio River bridge to Cairo, Illinois. This road serves as a primary link between Kentucky and Illinois. A detour of about 80 miles was required for commuters in the area. Many hunting cabins in the river bottoms were flooded, but only a small number of houses (fewer than 20) were affected. The Ballard Wildlife Management Area was closed. The Ohio River crested at 53.27 feet at Paducah on the 25th. This was the highest crest since the historic 2011 flood, and tied for the second highest crest since the Flood of 1937 at Paducah.

Flood, Muhlenberg

When
February 9, 7:00 PM CST to February 28, 11:59 PM CST
Where
Muhlenberg County, 2.14 mi SSW of Paradise to South Carrollton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.240, -86.988

Moderate flooding occurred on the Green River. At the Paradise river gage, the river crested at 393.54 feet on the 28th. Flood stage there is 380 feet. Some local roads were closed, and considerable flooding of low-lying woods and fields occurred. The river remained above flood stage into March.

Flood, Crittenden

When
February 10, 7:00 AM CST to February 28, 11:59 PM CST
Where
Crittenden County, 2.37 mi W of Tolu to 1.6 mi W of Fords Ferry
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.428, -88.293

Moderate flooding of the Ohio River occurred. At the Shawneetown, IL gage, the river crested at 48.96 feet on February 20. Flood stage there is 33 feet, and moderate flooding begins at 43 feet. The ferry from Hardin County, IL to Crittenden County was shut down due to high water for an extended period of time. Several state roads and numerous county roads were flooded. Backwater flooding along the Tradewater River affected areas near the Webster County line. Large areas of agricultural land were flooded. Crop losses were negligible since planting was not yet underway.

Flood, Union

When
February 10, 9:00 AM CST to February 28, 11:59 PM CST
Where
Union County, Sturgis to 0.32 mi WSW of De Koven
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.550, -87.980

Moderate flooding occurred along the Ohio River. At the river gage at J.T. Myers Dam near Uniontown, the river crested at 49.56 feet around the 20th. This was well above the 37-foot flood stage. About eight state roads were closed, including Highways 667, 668, 1452, 1637, 871, and 1508. Large areas of agricultural land were flooded, but it was mostly dormant outside of planting season.

Flood, McLean

When
February 10, 12:00 PM CST to February 28, 11:59 PM CST
Where
McLean County, 0.98 mi N of Livermore to 0.46 mi N of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.494, -87.128

Moderate flooding occurred on the Green River. At the Calhoun river gage, the river crested at 29.91 feet on the 20th. Flood stage there is 23 feet. Several roads were closed in the flood plain. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas. The acreage was primarily farm fields. Since planting season was not underway when flooding began, there was little if any crop damage.

Flood, Ballard

When
February 10, 3:00 PM CST to February 28, 11:59 PM CST
Where
Ballard County, Wickliffe to 1.2 mi S of Wickliffe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -89.080

Moderate flooding on the Mississippi River caused flooding in the Wickliffe area. U.S. Highway 51 was closed near the Carlisle County line due to backwater flooding of Mayfield Creek.

Flood, Carlisle

When
February 10, 3:00 PM CST to February 28, 11:59 PM CST
Where
Carlisle County, 2.48 mi SSW of Berkeley to 3.06 mi S of Winnford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.766, -89.114

Moderate flooding on the Mississippi River closed some roads. U.S. Highway 51 was closed near the Carlisle County line due to backwater flooding of Mayfield Creek. Most of the other roads were county roads in the flood plain.

Flood, McCracken

When
February 10, 4:00 PM CST to February 28, 11:59 PM CST
Where
McCracken County, Ragland to 2.68 mi ESE of Krebs
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
37.170, -88.900

A prolonged major river flood damaged about 50 homes in McCracken County. At Paducah, the Ohio River crested at 53.27 feet on the 25th. This was tied with the 1950 flood for the second worst flood since the Flood of 1937. Since 1937, only the flood crest of 2011 was higher. The flood crest reached 60.60 feet in the winter of 1937. Levee and flood wall gates were installed in the Paducah area. This action along with heavy rainfall in west Kentucky and backwater from the Ohio and Tennessee Rivers caused widespread flooding in the southeast part of McCracken County. Smaller rivers and creeks such as the Clarks River had nowhere to drain and kept rising with each successive round of heavy rain. A damage assessment indicated 35 residences sustained minor damage and 15 sustained major damage. Numerous roads were closed around the county, especially in the flood plain west of Paducah and the Clarks River basin in eastern McCracken County. Some of the largest state roads that were closed included Highway 131 south of Reidland, Highway 305 in West Paducah, and Highway 284 between Reidland and Paducah. A Red Cross shelter was opened in Paducah. The City of Paducah declared a state of emergency and installed most of the floodgates in the floodwall. The city's convention center was inaccessible for over a week due to its location outside the floodwall. A makeshift barrier was installed around the convention center to prevent flooding.

Flood, Fulton

When
February 11, 2:00 PM CST to February 28, 11:59 PM CST
Where
Fulton County, Hickman to 2.67 mi ENE of Ledford
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
36.570, -89.180

Moderate flooding of the Mississippi River inundated large areas of agricultural land. The U.S. Army Corps of Engineers assisted with the control of seepage through the levees near Hickman, where sand boils were a concern. Numerous county roads were closed, and about six state roads were closed in the flood plain. Most crops were not planted, so crop losses were small.

Flood, Hickman

When
February 11, 5:00 PM CST to February 28, 11:59 PM CST
Where
Hickman County, Columbus to 5.87 mi E of South Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -89.100

Moderate flooding on the Mississippi River closed some roads. Most of the roads were county roads in the flood plain.

Flood, Livingston

When
February 11, 6:00 PM CST to February 28, 11:59 PM CST
Where
Livingston County, Ledbetter to 2.31 mi W of Joy
Cause
Heavy Rain
Property damage
$400,000
Reported by
River/Stream Gage
Coordinates
37.050, -88.480

A prolonged major river flood affected numerous homes and businesses in Livingston County. At Smithland, the Ohio River crested at 51.83 feet on the 25th. This was the worst flood since the historic flood of May 2011, when the river crested at 54.89 feet. The 1997 flood crest of 51.44 feet was similar to this crest. The primary focus of flood-fighting efforts revolved around the town of Smithland, the county seat. A makeshift levee was built along the river, requiring a multi-week closure of U.S. Highway 60 through town. The governor of Kentucky toured the site of the levee construction, which required the assistance of numerous state and federal agencies. Repeated heavy rainfall in west Kentucky and backwater from the Cumberland and Tennessee Rivers caused widespread flooding in the southern part of Livingston County. Smaller rivers and creeks had nowhere to drain and kept rising with each successive round of heavy rain. Numerous roads were closed around the county, especially in the flood plain. Some of the largest state roads that were closed included U.S. Highway 60 in Smithland and State Route 70. Floodwaters came right up to the edge of U.S. Highway 60 at several locations from Ledbetter to Burna, but the road was only closed briefly when the river crested. The closure of Highway 60 outside Smithland prompted the closure of Livingston County schools for a day. The county school district estimated 50 to 60 students were directly impacted by the floodwaters. The U.S. Army Corps of Engineers stopped all river traffic on the Ohio River at Smithland.

Flood, Daviess

When
February 12, 2:00 AM CST to February 28, 11:59 PM CST
Where
Daviess County, 0.41 mi NW of Curdsville to 1.97 mi NE of St Joseph
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.734, -87.335

Moderate flooding occurred on the Ohio and Green Rivers. At the Owensboro river gage, the Ohio River crested at 44.5 feet on the 17th. Flood stage there is 40 feet. Low-lying woodlands and fields in the river bottomlands were flooded. In Daviess County, about three dozen roads were closed by high water. The closed roads included Lower River Road from U.S. Route 60 to Griffith Station, Rockport Ferry Road, Crooked Creek Road, and other secondary county roads.

Flood, Henderson

When
February 12, 2:00 AM CST to February 28, 11:59 PM CST
Where
Henderson County, Hebbardsville to 0.9 mi NW of Smith Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.370

Moderate flooding occurred on the Ohio River. At the Owensboro river gage, the river crested at 44.5 feet on the 17th. Flood stage there is 40 feet. Low-lying woodlands and fields in the river bottomlands were flooded. Numerous roads were flooded, including some state roads. Backwater from the Ohio River caused flooding near the mouth of the Green River, which flooded roads in eastern Henderson County. Flooded roads extended inland to near Hebbardsville.

Flood, Marshall

When
February 13, 8:00 AM CST to February 28, 11:59 PM CST
Where
Marshall County, Gilbertsville to 1.49 mi SSE of Gilbertsville Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.020, -88.280

The level of Kentucky Lake was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater. The lake level was still several feet below the record set during the spring of 2011 flood.

Flood, Calloway

When
February 13, 8:00 AM CST to February 28, 11:59 PM CST
Where
Calloway County, 5.29 mi SE of New Concord to 6.84 mi NE of Faxon
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.496, -88.082

The level of Kentucky Lake was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater. The lake level was still several feet below the record set during the spring of 2011 flood.

Flood, Trigg

When
February 13, 8:00 AM CST to February 28, 11:59 PM CST
Where
Trigg County, Rockcastle to 0.92 mi SW of Rockcastle
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.900, -87.970

The level of Kentucky Lake was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater. The lake level was still several feet below the record set during the spring of 2011 flood.

Flood, Lyon

When
February 13, 8:00 AM CST to February 28, 11:59 PM CST
Where
Lyon County, Eddyville to 1.49 mi SSW of Kuttawa
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.050, -88.070

The level of Kentucky Lake was raised to 367 feet, about 8 feet above the normal summer pool stage. Low-lying parks, campgrounds, and marina parking lots near the lake were flooded. Some lake access roads were underwater. The lake level was still several feet below the record set during the spring of 2011 flood.

Flood, Marshall

When
February 14, 6:00 AM CST to February 27, 2:00 PM CST
Where
Marshall County, Calvert City to 1.55 mi N of Gilbertsville Arpt
Cause
Planned Dam Release
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.030, -88.350

Low-lying portions of the Calvert City area were flooded by the Tennessee River. Huge releases from Kentucky Dam contributed to the high levels on the river. Major flooding on the Ohio River caused water to back up into the Tennessee River. As a result, some of the industrial area of Calvert City was flooded. Primarily parking lots and access roads were flooded, but some storage sheds and buildings were sandbagged. Several residences were sandbagged, with water in yards and outbuildings. A few streets were closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803053, 803096, 803062, 803063, 803094, 803105, 803112, 803048, 803116, 803113, 803052, 803072, 803089, 803058, 803059, 803060, 803061, 803057.